MAUDE Adverse Event Report: PENTAX MEDICAL CRYOBALLOON FOCAL ABLATION SYSTEM; CRYOSURGICAL UNIT AND ACCESSORIES.

PENTAX MEDICAL CRYOBALLOON FOCAL ABLATION SYSTEM; CRYOSURGICAL UNIT AND ACCESSORIES.
Model Number FG-1017
Medical Device Problem Code Failure to Deflate (4060)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 03/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).These cases will be reported to the fda under the following mdr numbers: 3008780134-2021-00004_ pentax medical c2 cryoballoon standard focal catheter, model fg-1028_09082020-01.
 
Event or Problem Description
Pentax medical was made aware of a complaint that occurred in the endoscopy suite during use in the united states.The reported complaint that the physician reports that "the balloon inflated prior to her pressing the inflate pedal.She was not able to deflate the balloon with several attempts and tried manual deflation.There were lacerations when the balloon was deflated and clips were placed.No ablation was performed", involving pentax medical c2 cryoballoon golf controller, model fg-1017, serial number (b)(4), lot number 07202020-01, and pentax medical c2 cryoballoon standard focal catheter, model fg-1028, lot number 09082020-01.Pentax sales rep was onsite at (b)(6) on 21-apr-2021 and obtained additional case details.The initial procedure date was confirmed as (b)(6) 2021 and the patient was a (b)(6) year old male patient.The reported perforation was located at the d4 duodenum area.The reported perforation resulted in a prolonged hospital stay for the patient.The patient has not been recalled for further screening but is recovering and will be screened further.On 21-apr-2021, a lot history record(lhr) review for model fg-1017, serial number (b)(4), lot number 07202020-01 was performed and the review confirmed the controller passed burn in testing on (b)(6) 2020, golf functional testing on 10-sep-2020, golf simulation testing on (b)(6) 2020, and final test acceptance requirements passed on (b)(6) 2020.Model fg-1028, lot number 09082020-01 was also reviewed and the review confirmed that during catheter whipping inspection, seventeen(17) catheters were rejected for whipping(16pcs) and tight hypotube(1pc) and scrapped.The remaining 63 catheters had rfid tag verification and final visual inspections and passed.The catheters that passed all required inspections were packaged and labeled on (b)(6) 2020.The packaged catheters were sent for sterilization and were transferred to finished goods after sterilization paperwork was reviewed on (b)(6) 2020.Pentax medical c2 cryoballoon golf controller, model fg-1017, serial number (b)(4), lot number 07202020-01, and pentax medical c2 cryoballoon standard focal catheter, model fg-1028, lot number 09082020-01 were returned on (b)(6) 2021.The associated foot pedal serial number (b)(4) was returned on (b)(6) 2021.The devices will be evaluated as part of the investigation.Investigation is in-process.
 
Additional Manufacturer Narrative
H6 continued: international medical device regulators forum (imdrf) adverse event reporting type of investigation: 10 testing of actual/suspected device.Investigation findings: 213 no device problem found.Investigation conclusions: 61 unintended use error caused or contributed to event.The fg-1017 controller, serial number (b)(6) and fg-1028 standard focal catheter, lot number 09082020-01, serial number (b)(6) as well as fg-1018 foot pedal, lot number 2801-0196 were received by pentax medical r & d on 23-mar-2021.The user facility voluntary report was received from the fda on 26-may-2021.The patient demographics were included and updated in this supplemental report.Additionally, it was noted that the patient was being treated as an out patient for surveillance of familial adenomatous polyposis with multiple duodenal adenomas.He was scheduled for egd (esophagogastroduodenoscopy) with cryoablation of duodenal adenoma (da).He has had 5 successful da cryoalations since 2017 per the user report.The inspected by pentax medical began on 23-mar-2021 and the finding included: investigation conclusion: each of the original device complaints is addressed below: catheter's luer connection for manual inflation/deflation not working: investigation found that the luer valve and connection for manual inflation/deflation was fully functional with no noted indications of damage.Per the ifu ".Deflation and inflation of the balloon can be achieved by attaching a 30 ml syringe to the luer activated valve.".Since use of a luer syringe functions as expected, it may be possible that a luer syringe was incorrectly used by not fully inserting into the valve allowing full engagement/opening of the valve.This condition may have contributed toward an inability to inflate/deflate through the luer valve.Balloon would not deflate when deflate button was pressed on foot pedal: the foot pedal deflation button was repeatedly tested.In all cases it functioned correctly and worked as expected / designed.The device's log file shows a series of 19 deflate pedal presses, many of which were very rapid (<1s).Correct operation of the foot pedal, per the ifu, is ".Press and hold the deflate button on the foot pedal.".Since the deflate switch is a momentary type switch, releasing the switch will stop any deflation that is in process.Data collected during the first two of the 19 pedal presses described above demonstrated the exhaust valve's actuation to the open state and corresponding balloon pressure drop were observed following the first deflate pedal press in the device log.In this, the device worked as designed and performed as intended.The clinician had stated that they were using a dual lumen scope located at d4.The path to d4 is considered very torturous requiring a series of tight turns.The path to this location may have created partial reduction in the catheter's annular exhaust space due to compression or deformation from the scope's working channel on the catheter.This might have reduced the rate of gas exhausting from the system and slowed the deflation of the balloon.Inflation of the balloon was noted as being oversized at the same pressure when compared to normal.A potential reduction in the elasticity of the balloon may have created a lower recovery force in the balloon thereby slowing the rate of deflation there was no indication or duplication of a software error that would account for the balloon not deflating when the foot pedal button was depressed.However, it is possible that there is an unknown software bug that has not been duplicated which had an influence on this behavior.Balloon inflated spontaneously: in the device's log file, two periods of pressure were noted: the first is the "double-puff" during the period of t=1s to 5s (figure 1).This corresponded to a pedal press immediately preceding.This inflation corresponds to the device working as intended and performing as intended.The second is the pressure increase in the balloon occurring at t=18.5s.The source of the pressure is unclear, as there were no observed openings of the delivery valve, no device transition into a treatment state, and no drop in nitrous cylinder pressure characteristic of an inflation or administration of nitrous.In this, the absence of device action is consistent with its working as designed and performing as intended.It was related that some clinicians prefer to hold their foot over the foot pedal inflation button.It may have been possible that during the course of the procedure the foot pressed slightly on the inflation button causing a balloon inflation.There was no indication or duplication of a software error that would account for the balloon inflating without the foot pedal button being depressed.However, it is possible that there is an unknown software bug that has not been duplicated which had an influence on this behavior.Lacerations in the d4 duodenal walls occurred: all pressure observed in the log file were within specified limits, as defined by governing pdm and sdm requirements and specifications.During testing the balloon pressures of this device has functioned as designed and performing as intended.The catheter balloon was noted as being oversized at an equivalent pressure compared to a normal catheter balloon.Expanding to a larger size may have may have exceeded the elastic limit of the tissue and resulted in the lacerations observed.How the balloon may have been damaged which resulted in the enlarged size is not known.Catheter balloons undergo repeated 100% inspections during the manufacturing process including inflation of the balloon.Production records were reviewed to ensure there were no anomalies during the production process, thus making it highly unlikely that the balloon was oversized prior to final packaging.Although how the balloon may have been damaged resulting in the enlarged size is not known, it was demonstrated that stretching of the balloon can cause a permanent enlargement of the balloon.It may have been possible that the balloon was stretched during usage.This might have occurred as a result of a particularly tortuous path associated with the d4 anatomy.In this case the bend radius of the path may have included smaller curves than allowed by the flexibility of distal portion of the catheter.This might have created binding between the balloon and the wall of the scope channel during advancement of the catheter.Binding the balloon may have stretched and yielded the balloon material causing a permanent enlargement of the balloon.Pentax medical's senior clinical research associate provided a statement that this event was reported as an adverse event in an institutional review board's(irb) approved clinical study, and in a consented subject.The single site event occurred when the physician deviated from the protocol and treated an area outside the protocol parameters.It is common practice for c2 therapeutic to replace equipment when a procedure was not completed successfully due to potentially product related failures.Replacement equipment would not be provided for successfully completed procedures or products that were not returned.The devices were returned under rma 60321042 and replacements sent under sales order# (b)(6).Pentax medical has not received any further information for this event and therefore, considers this medwatch report closed these cases will be reported to the fda under the following mdr numbers: 3008780134-2021-00003_ pentax medical c2 cryoballoon golf controller, model fg-1017, lot number 237.3008780134-2021-00004_ pentax medical c2 cryoballoon standard focal catheter, model fg-1028_09082020-01.

Brand Name
CRYOBALLOON FOCAL ABLATION SYSTEM
Common Device Name
CRYOSURGICAL UNIT AND ACCESSORIES.
Manufacturer (Section D)
PENTAX MEDICAL
303 convention way
redwood city CA 90463
Manufacturer (Section G)
PENTAX OF AMERICAS, INC. (C2)
303 convention way
redwood city CA 90463
Manufacturer Contact
william goeller
3 paragon drive
montvale, NJ 07645
8004315880
MDR Report Key11703186
Report Number3008780134-2021-00003
Device Sequence Number3721725
Product Code GEH
UDI-Device Identifier00854924006170
UDI-Public00854924006170
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K190194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-1017
Device Catalogue NumberFG-1017
Device Lot Number07202020-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer03/22/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Life Threatening;
Patient Age46 YR
Patient SexMale
Patient Weight99 KG
Patient RaceWhite